Excessive Heat, New Castle
- When
- July 17, 11:00 AM EST to July 18, 7:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- ASOS
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Another unseasonably hot and humid air mass affected Delaware on the 17th and 18th. High temperatures on the 17th reached into the upper 90s in most places with afternoon heat indices of around 100F.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Another unseasonably hot and humid air mass affected Delaware on the 17th and 18th. High temperatures on the 17th reached into the upper 90s in most places with afternoon heat indices of around 100F. On July 18th, the combination of scorching high temperatures (over 100 degrees in most places) and higher dew points produced hourly afternoon heat indices that reached between 105F and 110F. The hot weather ended as a backdoor cold front slowly sagged south through the state on the 19th and 20th. High temperatures failed to reached the 90s in the northern part of the state on the 19th and in all of the state on the 20th. Highest temperatures included 103 degrees in Dover (Kent County), 101 degrees at the New Castle County Airport and 100 degrees in Georgetown and Dewey Beach (Sussex County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 8:55 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
955 AM EDT TUE JUL 17 2012
.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL CONTINUE TO INFLUENCE OUR WEATHER
INTO WEDNESDAY. A SLOW MOVING FRONTAL BOUNDARY FROM THE NORTH IS
FORECAST TO DROP THROUGH OUR REGION FROM LATE WEDNESDAY NIGHT INTO
THURSDAY NIGHT. HIGH PRESSURE IS THEN EXPECTED TO FOLLOW
GRADUALLY FOR FRIDAY AND THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE ACROSS SOUTHERN ONTARIO CANADA THIS MORNING WILL TRACK
EASTWARD TODAY ALONG AN EAST TO WEST FRONTAL BOUNDARY. SOME WEAK
LIFT TO THE SOUTH OF THIS FEATURE AND ALONG THE NORTHEASTERN
PERIPHERY OF AN UPPER-LEVEL RIDGE IS PRODUCING A FEW SHOWERS AND
SPRINKLES SO FAR ACROSS NEW YORK STATE. THESE APPEAR TO BE MOSTLY
TIED TO AN AREA OF MID LEVEL CLOUDS ACROSS CENTRAL AND WESTERN NEW
YORK. THESE SHOULD WEAKEN WITH A SOUTHEASTERN EXTENT DUE TO MORE
OF AN INFLUENCE FROM THE RIDGE. AS A RESULT, WE WILL MAINTAIN A
DRY FORECAST AT THIS POINT BUT INCREASE THE CLOUD COVER SOME ACROSS
THE NORTHWEST.
OTHERWISE, THE HEAT IS ON AS 850 MB TEMPERATURES ARE AROUND +19C.
THE 12Z STERLING, VA RAOB SHOWS 925 MB TEMPERATURES RIGHT AROUND
+24C. THERE SHOULD BE ENOUGH SUBSIDENCE TO KEEP CLOUD COVER AT A
MINIMUM THE FARTHER SOUTH ONE GOES. HOWEVER, GIVEN THE POSITION OF
THE RIDGE CENTERED TO OUR WEST, SOME MID TO HIGH LEVEL CLOUDS WILL
MOVE THROUGH FROM TIME TO TIME.
THERE REMAINS SOME LOWER CONFIDENCE REGARDING THE DEW POINT
FORECAST THROUGH THE DAY. THE 12Z STERLING, VA RAOB INDICATES DEW
POINTS IN THE LOWER TO MID 60S AROUND 1100 FEET. THIS SOUNDING IS
DRIER THAN YESTERDAY MORNING AND WITH ENOUGH MIXING DUE TO AN
INCREASINGLY HOT BOUNDARY LAYER, THE DEW POINTS SHOULD MIX OUT AT
LEAST SOME. THE SURFACE OBSERVATIONS THROUGH 13Z INDICATE SOME
LOWERING ALREADY TAKING PLACE ACROSS PARTS OF THE REGION.
THEREFORE, THIS WILL TEND TO HOLD THE HEAT INDICES A BIT LOWER. IT
WILL STILL BE RATHER HOT, THEREFORE THE HEAT ADVISORY AND WARNING
REMAIN AS IS. BASED ON THE LOWERING DEW POINT FORECAST, THE
ADVISORY HAS NOT BEEN EXPANDED SOUTHWARD AS FAR SOUTHERN NEW
JERSEY AND THE DELMARVA HAVE HIGHER HEAT INDEX CRITERIA. THE LOW
TO MID LEVEL FLOW IS NORTHWESTERLY, WITH THE 925 MB FLOW ABOUT
10-15 KNOTS. THIS IN COMBINATION WITH A HOT BOUNDARY LAYER SHOULD
ALLOW THE WINDS ALONG THE COAST TO TURN MORE SOUTHERLY THIS
AFTERNOON TO PROVIDE SOME LOCAL COOLING.
NO MAJOR CHANGES WERE MADE TO THE HIGH TEMPERATURES ATTM. THE
HOURLY GRIDS WERE UPDATED TO SHOW A LITTLE FASTER RISE IN THE
TEMPERATURES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A STEAMY NIGHT IS IN STORE AS DEW POINTS WILL ACTUALLY RISE
OVERNIGHT AND TEMPS WILL HOVER IN THE MID TO UPPER 70S IN MANY
LOCATIONS. UNCOMFORTABLE IS PROBABLY A GENEROUS TERM TO DESCRIBE
THIS PD.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
DURING WEDNESDAY AND THURSDAY THE MID LEVEL FLOW IS EXPECTED TO
AMPLIFY A BIT WITH A RIDGE BUILDING OVER THE PLAINS AND A TROUGH
DROPPING OVER THE NORTHEASTERN STATES. THE GENERAL PATTERN SHOULD
MAINTAIN ITSELF INTO THE WEEKEND.
AS A SLOW MOVING FRONTAL BOUNDARY APPROACHES FROM THE NORTH ON
WEDNESDAY, IT APPEARS AS THOUGH WE ARE IN STORE FOR ANOTHER HOT
DAY. WITH TEMPERATURES AT 850 HPA EXPECTED TO BE IN THE +19C TO
+21C RANGE, MOST OF OUR FORECAST AREA SHOULD AGAIN GET INTO THE
90S. IT SHOULD BE QUITE HUMID ON WEDNESDAY AS DEW POINT VALUES IN
THE NEIGHBORHOOD OF 70 POOL AHEAD OF THE ADVANCING FRONT. THE
EXCESSIVE HEAT WARNING CONTINUES TO LOOK REASONABLE WITH MAXIMUM
HEAT INDEX VALUES IN THE URBAN AREAS IN AND AROUND PHILADELPHIA
EXPECTED TO BE IN THE 102 TO 105 RANGE ON WEDNESDAY AFTERNOON. IN
TIME, WE MAY ALSO NEED TO EXTEND OUR CURRENT HEAT ADVISORY INTO
WEDNESDAY AND WE MAY NEED TO ISSUE A HEAT ADVISORY FOR OUR
SOUTHERN COUNTIES, AS WELL. WE WILL WAIT FOR THE 1200 UTC GUIDANCE
TO REFINE THE POTENTIAL EXTENT AND IMPACT OF THE HEAT FOR
WEDNESDAY.
IT LOOKS FAIRLY CERTAIN THAT WE WILL SEE THUNDERSTORMS IN ADVANCE
OF THE FRONT FROM WEDNESDAY INTO WEDNESDAY NIGHT. THE LATEST
GUIDANCE SUGGESTS SURFACE BASED CAPE VALUES IN EXCESS OF 3000 J/KG
IN MUCH OF OUR REGION FROM WEDNESDAY AFTERNOON INTO WEDNESDAY
EVENING. THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN TWO
THIRDS OF OUR FORECAST AREA UNDER THEIR SLIGHT RISK FOR SEVERE
WEATHER DESIGNATION FOR THAT TIME PERIOD.
THE FRONTAL BOUNDARY IS NOT EXPECTED TO HAVE A GREAT DEAL OF PUSH
BEHIND IT. THE FRONT IS ANTICIPATED TO CONTINUE TO BE SLOW MOVING
AS IT DROPS THROUGH OUR REGION. A WEAK WAVE MAY DEVELOP ALONG THE
BOUNDARY AND PASS ACROSS OR NEAR OUR SOUTHERN COUNTIES AROUND
THURSDAY NIGHT OR FRIDAY. WE WILL CONTINUE TO MENTION A CHANCE OR
SLIGHT CHANCE OF PRECIPITATION FOR THURSDAY AND FRIDAY ALONG WITH
A TREND TOWARD LOWER TEMPERATURES.
WE ARE EXPECTING DRY AIR TO GRADUALLY BUILD INTO OUR REGION FROM
THE NORTH FOR THE WEEKEND, WITH A FAIR AMOUNT OF SUNSHINE AND
AFTERNOON TEMPERATURES MAINLY IN THE 80S.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
THE LOCAL FOG/HAZE HAS NEARLY BURNED OFF, THEREFORE VFR IS
EXPECTED. THERE SHOULD BE SOME CUMULUS DEVELOPMENT, HOWEVER THE
COVERAGE SHOULD BE RATHER LIMITED. OTHERWISE, SOME MID TO HIGH
LEVEL CLOUDS MOVING THROUGH AT TIMES. A WESTERLY WIND LIGHT THIS
MORNING SHOULD TEND TO TURN SOUTHWESTERLY WHILE INCREASING TO
ABOUT 10 KNOTS. THERE SHOULD BE A SEA BREEZE THIS AFTERNOON,
HOWEVER IT MAY NOT GET ALL THAT FAR INLAND WITH THE WINDS ABOVE
THE SURFACE FROM THE NORTHWEST GENERALLY 10-15 KNOTS. IT WILL BE
RATHER HOT THIS AFTERNOON, THEREFORE IT MAY HAVE A CHANCE TOWARD
EVENING.
AS THE MOISTURE DEEPENS SOME TONIGHT, SOME LOCAL MVFR FOG/HAZE MAY
DEVELOP ONCE AGAIN TOWARD DAYBREAK. THE WINDS WILL DROP OFF DURING
THE EVENING WITH MOST TERMINALS HAVING A CALM TO LIGHT/VARIABLE
WIND.
OUTLOOK...
WEDNESDAY AND WEDNESDAY NIGHT...VFR EXCEPT IN AND AROUND
AFTERNOON AND NIGHTTIME THUNDERSTORMS.
THURSDAY THROUGH FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS.
FRIDAY NIGHT AND SATURDAY...MAINLY VFR.
&&
.MARINE...
A WESTERLY FLOW NEAR 10 KNOTS THIS MORNING SHOULD TEND TO SHIFT TO
THE SOUTHWEST OR SOUTH AND INCREASE SOME AS THE BOUNDARY LAYER
BECOMES RATHER HOT ESPECIALLY OVER LAND. THIS MAY TEND TO DRIVE A
SEA AND BAY BREEZE THIS AFTERNOON WITH THE POTENTIAL FOR SOMEWHAT
LOCALLY HIGHER WINDS LATER TODAY. OVERALL THOUGH, THE CONDITIONS
ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA THROUGH TONIGHT.
OUTLOOK...
DURING THE PERIOD FROM WEDNESDAY THROUGH SATURDAY, WIND SPEEDS
AND WAVES HEIGHTS SHOULD REMAIN BELOW THE SMALL CRAFT ADVISORY
CRITERIA. A SLOW MOVING FRONTAL BOUNDARY FROM THE NORTH SHOULD
PASS ACROSS THE COASTAL WATERS OF NEW JERSEY AND DELAWARE FROM
LATE WEDNESDAY NIGHT INTO THURSDAY NIGHT. THUNDERSTORMS ARE
POSSIBLE FROM WEDNESDAY AFTERNOON INTO FRIDAY.
&&
.CLIMATE...
A COUPLE OF NEAR RECORD HIGHS ARE POSSIBLE, AND THE RECORDS TO
BEAT ARE LISTED BELOW FOR TODAY AND WEDNESDAY. IT HAS BEEN RATHER
DRY WITH PRECIPITATION RUNNING SEVERAL INCHES BEHIND FOR THE
YEAR. FOR REFERENCE, THE DEPARTURES ARE ALSO LISTED BELOW.
TODAY 7/17 WEDNESDAY 7/18
ABE...99-1999 98-1999
ACY...97-2006 99-2006
GED...98-1988 100-1953
ILG...100-1988 100-1953
MPO...91-1999 93-1953
PHL...102-1988 99-1953
RDG...101-1900 98-1999
TTN...100-1988 100-1953
PRECIPITATION DEPARTURES SINCE JANUARY 1ST...
ABE...-4.63 INCHES
ACY...-2.69 INCHES
GED...-11.06 INCHES
ILG...-8.97 INCHES
MPO...-4.29 INCHES
PHL...-7.60 INCHES
RDG...-7.20 INCHES
TTN...-7.08 INCHES
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING FOR PAZ060>062.
EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EDT
THURSDAY FOR PAZ067>071.
NJ...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING FOR NJZ007-009-010-012-013-020-027.
EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EDT
THURSDAY FOR NJZ015-017>019.
DE...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EDT
THURSDAY FOR DEZ001.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...IOVINO
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...IOVINO
AVIATION...GORSE/IOVINO
MARINE...GORSE/IOVINO
CLIMATE...DRAG/GORSEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 AM EDT TUE JUL 17 2012 NJZ001-008-PAZ054-055-180830- SUSSEX-MORRIS-CARBON-MONROE- 420 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ007-009-010-012-013-020-027-PAZ060>062-180830- WARREN-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON- 420 AM EDT TUE JUL 17 2012 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES MAY REACH 100 TO 104 ON WEDNESDAY AFTERNOON. THUNDERSTORMS ON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ014-016-026-180830- EASTERN MONMOUTH-SALEM-COASTAL OCEAN- 420 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-NJZ015-017>019-PAZ067>071-180830- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER- MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 420 AM EDT TUE JUL 17 2012 ...EXCESSIVE HEAT WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. THUNDERSTORMS ON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ008-012-015-019-020-NJZ021>025-180830- KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC- 420 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES MAY REACH 105 TO 109 ON WEDNESDAY AFTERNOON. THUNDERSTORMS ON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-180830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 420 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ON WEDNESDAY AFTERNOON AND WEDNESDAY EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO SURFACE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 heat, 1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405113, 405115, 405116, 405114.